Forums


Prevention Medications

Sodium valproate

  • By Jack

    My doctor has suggested sodium valproate as a preventative med for my 25 year migraine problem, but I’m scared to try it. Previously 8 weeks on carbamazepine left me with virtually constant vertigo/dizzyness, feeling drunk and hung-over at the same time, which lasted for over two years after stopping that drug. Then years later I tried topiramate and got dizzy after the first dose, so immediately stopped the drug with no repercussions that time. Has anyone any experience of sodium valproate? (epilim, epival, convulex, episenta, depakote) I would find it most useful to hear your experience with this drug please.

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    Jack,
    I’ve been on Depakote to try to manage my Migraines. It’s a pretty intense drug also used to treat bi-polar issues. In the end, it didn’t make a huge impact for me, but everyone is different. I remember that I started off with a small dose and increased over time. At higher doses, my hands would shake and it definitely made me very sleepy. If it helps you, it may just take some time to figure out the correct dosing with your doctor.
    -Katie
    Migraine.com Moderator

    Reply Created with Sketch. reply
  • By Jack

    I’ve now started the Depakote at 2 X 200mg a day and after a week there are no side effects. Probably a bit early to comment on migraine improvement. I expect I will need to increase the dose after further observation and consultation with doctor, but at least I will be prepared for any sleepiness or shaking. I will post again when I know more about how it works or doesn’t. I have always struggled with insomnia, so a bit of sleepiness might not be a bad thing! Shaking of hands would be less well tolerated because of my work as a croupier, but I will enter this whole arena carefully and as prepared as possible, thanks to you. I’ll post again in a few weeks.

    Reply Created with Sketch. reply